Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Braiding minimal sets of vector fields

Author: Maxime Lagrange
Journal: Proc. Amer. Math. Soc. 130 (2002), 3619-3629
MSC (2000): Primary 37Cxx, 57Mxx
Published electronically: May 1, 2002
MathSciNet review: 1920042
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We extend a classical but fundamental theorem of knot and braid theories to describe the geometry of nonsingular minimal sets of 3-dimensional flows.

References [Enhancements On Off] (What's this?)

  • [Al] ALEXANDER, J.W.: A lemma on systems of knotted curves, Proc. Nat. Acad. Sci. U.S.A. 9, (1923), 93-95.
  • [ArKh] ARNOLD, V.I. & KHESIN, B.: Topological methods in hydrodynamics, Applied Mathematical Sciences 125, (1998). MR 99b:58002
  • [Bi] BIRKHOFF, G. D.: Dynamical systems, AMS, Providence, RI, (1927), reprint (1966). MR 35:1
  • [BiWi1] BIRMAN, J.S. & WILLIAMS, R.F.: Knotted periodic orbits in dynamical systems. I. Lorenz's equations, Topology 22, (1983). MR 84k:58138
  • [BiWi2] BIRMAN, J.S. & WILLIAMS, R.F.: Knotted periodic orbits in dynamical system. II. Knot holders for fibered knots, Contemp. Math. 20, (1983). MR 86a:58084
  • [Bo] BOYLAND, P.: Topological methods in surface dynamics, Topology Appl. 58, (1994). MR 95h:57016
  • [CMAN] CASASAYAS, J. & MARTINEZ ALFARO, J. & NUNES, A.: Knot and links in integrable hamiltonian systems, J. Knot Theory Ramifications 7, (1998). MR 99f:58111
  • [FrWi] FRANKS, J. & WILLIAMS, R.F.: Entropy and knots, Trans. Amer. Math. Soc. 291, (1985). MR 86k:58105
  • [GaG1] GAMBAUDO, J.-M. & GHYS ´E.: Enlacements asymptotiques, Topology 36, (1997). MR 98f:57050
  • [GaG2] GAMBAUDO, J.-M. & GHYS ´E.: Signature asymptotique d'un champ de vecteurs en dimension 3, Duke Math. J. 106, (2001). CMP 2001:07
  • [GST1] GAMBAUDO, J.-M. & VAN STRIEN, S. & TRESSER, C.: The periodic orbit structure of orientation preserving diffeomorphisms on $D^2$ with topological entropy zero, Ann. Inst. Henri Poincaré 49, (1989). MR 90j:57008
  • [GST2] GAMBAUDO, J.-M. & VAN STRIEN, S. & TRESSER, C.: Vers un ordre de Sarkovski{\u{\i}}\kern.15em pour les plongements du disque préservant l'orientation, C. R. Acad. Sci. Paris Sér. I Math. 310, (1990) MR 91f:58072
  • [GhHo] GHRIST, R.W. & HOLMES, P.J.: An ODE whose solutions contain all knots and links, Intl. J. Bifurcation and Chaos 5, (1996). MR 97j:58127
  • [Gh] GHYS, E.: Construction de champs de vecteurs sans orbite périodique (d'après Krystyna Kuperberg), Astérisque 227, (1995). MR 95k:57032
  • [KaHa] KATOK, A. & HASSELBLATT, B.: Introduction to the modern theory of dynamical systems, Encyclopedia of mathematics and its applications 54, (1995). MR 96c:58055
  • [Ko] KOLEV, B.: Dynamique topologique en dimension 2. Orbites périodiques et entropie topologique, Ph.D. Thesis, (1991).
  • [Ku] KUPERBERG, K.: A smooth counterexample to the Seifert conjecture, Ann. of Math. 140, (1994). MR 95g:57040
  • [Mu] MURASUGI, K. Knot theory and its applications. Translated from the 1993 Japanese original by Bohdan Kurpita. Birkhäuser Boston, Inc., Boston, (1996). MR 97g:57011
  • [Po] POINCARÉ, H.: Nouvelles méthodes de la mécanique céleste, Gauthier-Villars, Paris, (1899).
  • [Ro] ROLFSEN, D.: Knots and links. Corrected reprint of the 1976 original, Mathematics Lecture Series 7, (1990). MR 95c:57018
  • [Sm] SMALE, S.: Differential dynamical systems, Bull. Am. Math. Soc. 73, (1967).
  • [Wa] WADA, M.: Closed orbits of nonsingular Morse-Smale flows on ${\mathbb{S}}^3$, J. Math. Soc. Jap. 41, (1989). MR 90g:58059

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37Cxx, 57Mxx

Retrieve articles in all journals with MSC (2000): 37Cxx, 57Mxx

Additional Information

Maxime Lagrange
Affiliation: Laboratoire de Topologie, Université de Bourgogne, UMR CNRS 5584, B.P. 47870 21078, Dijon Cedex, France

Keywords: Dynamical systems, knot theory, minimal sets
Received by editor(s): July 13, 2001
Published electronically: May 1, 2002
Communicated by: Michael Handel
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society